Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 45, NWS Pueblo, CO

September 11, 20248 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Sep 11, 2024, 2:42 PM MDT for 8 counties in Colorado. It took effect at Sep 12, 2024, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2024, 2:42 PM MDT (20:42 UTC)
In effect from
Sep 12, 2024, 12:00 PM MDT
Expired
Sep 12, 2024, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Bent County, CO, Crowley County, CO, El Paso County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 48 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3066 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS85 KPUB 112042
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
242 PM MDT Wed Sep 11 2024

COZ226>233-121245-
/O.UPG.KPUB.FW.A.0040.240912T1800Z-240913T0200Z/
/O.NEW.KPUB.FW.W.0045.240912T1800Z-240913T0200Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
242 PM MDT Wed Sep 11 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR
FIRE WEATHER ZONES 226, 227, 228, 229, 230, 231, 232, AND 233...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from noon to 8 PM MDT Thursday. The Fire Weather Watch is 
no longer in effect.

* AFFECTED AREA...Fire Weather Zones 226, 227, 228, 229, 230, 
  231, 232 and 233.

* TIMING...From noon to 8 PM MDT Thursday.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
907 
WWUS85 KPUB 120946
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
346 AM MDT Thu Sep 12 2024


COZ235-130200-
/O.EXA.KPUB.FW.W.0045.240912T1800Z-240913T0200Z/
Bent County Including Las Animas-
346 AM MDT Thu Sep 12 2024

...RED FLAG WARNING HAS BEEN ISSUED FROM NOON TODAY TO 8 PM MDT 
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 235...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 235.

* TIMING...From noon today to 8 PM MDT this evening.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ226>233-130200-
/O.CON.KPUB.FW.W.0045.240912T1800Z-240913T0200Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
346 AM MDT Thu Sep 12 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR FIRE WEATHER ZONES 226, 227, 228, 229, 230, 231,
232, AND 233...

* AFFECTED AREA...Fire Weather Zones 226, 227, 228, 229, 230, 
  231, 232 and 233.

* TIMING...From noon today to 8 PM MDT this evening.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
756 
WWUS85 KPUB 121647
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
1047 AM MDT Thu Sep 12 2024

COZ234-130200-
/O.EXA.KPUB.FW.W.0045.240912T1800Z-240913T0200Z/
Kiowa County Including Eads-
1047 AM MDT Thu Sep 12 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
234...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect until 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 234.

* TIMING...Until 8 PM MDT this evening.

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Up to 93.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ226>233-235-130200-
/O.CON.KPUB.FW.W.0045.240912T1800Z-240913T0200Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-
1047 AM MDT Thu Sep 12 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR FIRE WEATHER ZONES 226, 227, 228, 229, 230, 231, 232, AND
233...

* AFFECTED AREA...Fire Weather Zones 226, 227, 228, 229, 230, 
  231, 232, 233 and 235.

* TIMING...Until 8 PM MDT this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

04
174 
WWUS85 KPUB 122102
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
302 PM MDT Thu Sep 12 2024

COZ226>235-130200-
/O.CON.KPUB.FW.W.0045.000000T0000Z-240913T0200Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
302 PM MDT Thu Sep 12 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
226, 227, 228, 229, 230, 231, 232, 233, 234, AND 235...

* AFFECTED AREA...Fire Weather Zones 226, 227, 228, 229, 230, 
  231, 232, 233, 234 and 235.

* TIMING...Until 8 PM MDT this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

04
344 
WWUS85 KPUB 130152
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
752 PM MDT Thu Sep 12 2024


COZ226>235-130300-
/O.EXP.KPUB.FW.W.0045.000000T0000Z-240913T0200Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
752 PM MDT Thu Sep 12 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226,
227, 228, 229, 230, 231, 232, 233, 234, AND 235...

Relative humidity has increased above critical thresholds and 
winds will continue to diminish. Therefore the Red Flag Warning 
will be allowed to expire at 8 PM. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Sep 11, 11:45 AM MDT, 2 hours 57 minutes earlier. Its key messages:

  • Elevated fire weather conditions over far eastern plains today.
  • For Today - Scattered storms mountains, isolated storms plains.
  • Critical to elevated fire weather conditions will occur over the entire region tomorrow; Red Flag conditions over all of the greater I-25 corridor region.
  • Active pattern starting next week (fire wx concerns plains, hi elevation snow mtns).
Area forecast discussion, Sep 11, 11:45 AM MDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1145 AM MDT Wed Sep 11 2024

.KEY MESSAGES...

- Elevated fire weather conditions over far eastern plains today.

- For Today - Scattered storms mountains, isolated storms plains.

- Critical to elevated fire weather conditions will occur over the
entire region tomorrow; Red Flag conditions over all of the greater
I-25 corridor region.

- Active pattern starting next week (fire wx concerns plains, hi
  elevation snow mtns).

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 304 AM MDT Wed Sep 11 2024

Currently...

Partly cloudy skies prevailed over the region early this AM. Temps
over the region were generally in the 60s to L70s with 40s in the
valley sand 30s and 40s mtns. Aloft, a low amplitude weak mid level
ridge was over the region. A developing trough was noted over the
Great Basin. A more amplified trough was approaching the West Coast.

Today...

Weather will be a bit more active over the region today. Trough out
west will push east and begin to amplify. This will push mid level
moisture over the region this afternoon. Additionally, a weak short
wave will push across the region at prime heating. This will allow
scattered storms to develop over the mtns this afternoon and push
east onto the plains late this afternoon and evening. Coverage is
not expected to be all that great, but will be more than the last
couple of days. Intensity of the storms should be weak given limited
instability and shear. Overall best coverage will be over the
central mtns and the northern side of the Pikes Peak region.

Tonight...

Storms are expected to decrease by mid evening hours with clearing
skies.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 304 AM MDT Wed Sep 11 2024

For tomorrow, Critical to elevated fire weather conditions will
occur over the entire region tomorrow. However, fuels are only
critical over certain regions, especially along the greater I-25
corridor region, and a fire weather watch is in effect for this
region. If fuels were to became favorable over other parts of the
region, then the fire weather watch may need to be expanded in later
updates.

For Friday, the gradient weakens and it will remain rather dry over
the region. Temperatures will cool a few degrees but it will still
be quite warm. Some near critical fire weather conditions will be
possible over the extreme far southeast plains, mainly Baca county.

Weekend...

Broad modest west to southwest flow will develop over the region as
a broad trough is fcst to develop over the west coast. Moisture in
the column is expected to gradually increase, and this will allow for
a threat of afternoon showers and storms to redevelop over the
region by Sunday. Temps over the weekend will decrease a few more
degrees, with mainly U80s to around 90F temps expected for the
plains, and M70 valleys.

Next week promises to be unsettled, DESI ensemble guidance products
shows temps slowly cooling across the entire region as several
troughs will push through. Disagreements exist with timing and dry
slot potential, but believe mtns (especially highest elevations)
will likely see periods of snow with valley rain showers. Plains
will also see a chance of some passing showers, but widespread
precip over the lower elevations is not anticipated at this time.
Additionally, if dry slots from troughs affect region, then fire
weather concerns over the plains will be on the increase. \/Hodanish

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1124 AM MDT Wed Sep 11 2024

VFR at all taf sites the next 24 hrs. Risk of a vcsh at all
terminals this afternoon and evening, with gusty outflow winds
likely 20z-02z. Brief vcts possible all sites as well, though
will monitor radar trends for stronger storms before adding a
mention to the tafs. Convection ends 02z-05z, latest at KALS,
then skies clear overnight. On Thu, strong sw winds develop,
with gusts to 25 kts after 17z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ226>233.

&&

SHORT TERM...HODANISH
LONG TERM...HODANISH
AVIATION...PETERSEN
Hazardous weather outlook, Sep 11, 11:47 AM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1147 AM MDT Wed Sep 11 2024

COZ058>089-093>099-121800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1147 AM MDT Wed Sep 11 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will develop over the
mountains this afternoon and will move east onto the plains late
this afternoon and evening. Due to limited instability over the
plains, the storms over the plains will be isolated in nature, but
we will see more storms over the plains than we have seen over
the last few days. The primary threat from storms today will be
cloud to ground lightning and gusty winds to 45 mph.

Near critical fire weather conditions will be possible over the
far southeastern plains later this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated to critical fire weather conditions will occur over all
of the plains tomorrow. Due to dry fuels, a fire weather watch is
in effect for that part of the plain along the greater I-25
corridor region for tomorrow. Please do not perform any activity
which could cause a fire to start tomorrow.

Showers and thunderstorms will return to the region Sunday
through early next week. Additionally, periods of dry and windy
conditions will be possible, and critical fire weather conditions
will once again become possible over parts of the region early
next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/34

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:11 PM MDTSpecial Weather StatementPUBFremont34 min
Sep 11, 3:48 PM MDTSpecial Weather StatementPUBEl Paso27 min
Sep 11, 5:33 PM MDTSpecial Weather StatementPUBKiowa27 min
Sep 11, 5:59 PM MDTSpecial Weather StatementPUBBent31 min

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.